Texas, 2010

Damaging Wind in Texas, August 18, 2010

August 18, 2010 · NWS FWD · 1 event in 1 county or zone

An afternoon thunderstorm produced some minor wind damage in Elkhart.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An afternoon thunderstorm produced some minor wind damage in Elkhart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 18, 2:16 PM CST, 24 minutes earlier.

Area forecast discussion, Aug 18, 2:16 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
316 PM CDT WED AUG 18 2010

.DISCUSSION...
STORMS CONTINUE TO FIRE SOUTH OF THE WEAK COLD FRONTAL BOUNDARY.
CURRENTLY MOST ACTIVITY IS SOUTH OF A GOLDTHWAITE TO HILLSBORO TO
CANTON LINE. INSTABILITY IS STRONG ENOUGH TO PRODUCE A FEW STRONG
UPDRAFTS WITH HIGH WINDS THE MAIN THREAT FROM ANY STORM. ACTIVITY
WILL WEAKEN AFTER SUNSET BUT LINGERING SHOWERS AND STORMS WILL
WARRANT A 30 POP ACROSS THE SOUTH OVERNIGHT. THE RAIN AND
NORTHERLY WINDS GAVE THE NORTHERN HALF A BRIEF REPRIEVE FROM THE
OPPRESSIVE HEAT. AT 315 PM THE TEMPERATURE AT DFW WAS 95 DEGREES
AND IT LOOKS LIKE THE 100 DEGREE STREAK MAY END BARRING ANY
CLEARING HOLE IN THE CLOUD COVER. IF DFW STAYS BELOW 100 DEGREES
THE STREAK WOULD END AT 18 DAYS WHICH TIES FOR 7TH OVERALL.

SKIES WILL BECOME LESS CLOUDY TOMORROW AND 850 TEMPS WILL WARM A
COUPLE OF DEGREES. THIS WILL LEAD TO 100 DEGREE WEATHER MAKING
ITS RETURN ACROSS MOST OF THE REGION. REGARDING A HEAT
ADVISORY...THE NORTHERN HALF OF NORTH TEXAS DID NOT SEE 105 HEAT
INDICES THIS AFTERNOON GIVEN THE CLOUD COVER. MOST OF THE SOUTHERN
HALF OF THE CWA DID SEE 105 DEGREE HEAT INDICES BUT WITH THE
LIGHT NORTH WINDS AND THE RAIN COOLED AIR...MOST AREAS WILL DROP
BELOW 78 DEGREES OVERNIGHT AND WILL NOT WARRANT A HEAT ADVISORY.
HOWEVER...THE HEAT AND HUMIDITY RETURNS TOMORROW THROUGH THE
WEEKEND AND A HEAT ADVISORY FOR PARTS OF THE AREA SEEMS POSSIBLE.

NORTH TEXAS HAS BEEN LYING IN A WEAKNESS IN THE UPPER RIDGE...BUT
THE HIGH WILL CENTER ITSELF ON TOP OF THE REGION BY SATURDAY
WITH TEMPS IN THE 101 TO 103 RANGE ACROSS NORTH TEXAS FOR THE
WEEKEND. MEANWHILE...A SOUTHERN PIECE OF ENERGY FROM A TROUGH IN
THE NORTHERN JET STREAM WILL BRANCH OFF OVER THE OHIO VALLEY AND
GET PICKED UP IN THE FLOW AROUND THE HIGH PRESSURE CELL CENTERED
OVER THE SOUTHERN CONUS. THIS WILL WEAKEN THE HIGH OVER NORTH
TEXAS AS THE ENERGY PUSHES INTO THE REGION. THIS DISTURBANCE WILL
PROVIDE ENOUGH LIFT TO WARRANT THE MENTION OF 20 POPS SUNDAY NIGHT
AND INTO MONDAY ACROSS THE EASTERN HALF OF NORTH TEXAS.
OTHERWISE...HIGHS WILL REMAIN AT OR ABOVE 100 DEGREES THROUGH THE
EXTENDED FOR MOST OF THE REGION.

85/NH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  79 101  81 101  81 /  20   5  10   5   5
WACO, TX              79 101  80 101  80 /  20  10  10  10   5
PARIS, TX             78  98  77  99  77 /  10   5  10  10   5
DENTON, TX            77 100  78 100  78 /  10   5  10   5   5
MCKINNEY, TX          76  99  78 100  79 /  10   5  10  10   5
DALLAS, TX            81 100  82 101  82 /  20   5  10  10   5
TERRELL, TX           79 100  80 101  80 /  20  10  10  10   5
CORSICANA, TX         77  99  78  98  78 /  20  10  10  10   5
TEMPLE, TX            76  99  76 100  76 /  20  10  10  10   5
MINERAL WELLS, TX     76 101  75 102  76 /  10   5   5   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/85
Hazardous weather outlook, Aug 18, 1:59 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
259 PM CDT WED AUG 18 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
259 PM CDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THROUGH SUNSET OR MID EVENING...SCATTERED THUNDERSTORMS ARE
EXPECTED SOUTHEAST OF A LAMPASAS TO ATHENS LINE...WITH ISOLATED
STORMS ELSEWHERE. CLOUD- TO- GROUND LIGHTNING AND DAMAGING
DOWNBURST WINDS ARE POSSIBLE WITH ANY STRONGER ACTIVITY.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS FAR
SOUTHEASTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS REMAIN POSSIBLE SOUTHEAST OF A LAMPASAS...
TO DALLAS... TO SULPHUR SPRINGS LINE BY THURSDAY AFTERNOON.
VERY GUSTY DOWNBURST WINDS...LIGHTNING...AN VERY LOCALIZED HEAVY
RAINFALL WILL REMAIN THE MAIN HAZARDS.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL RETURN TO NORTH TEXAS
SUNDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH SUNSET ACROSS
MAINLY SOUTHEAST PARTS OF NORTH TEXAS.

05/

In the hours before

Special weather statement, Aug 18, 1:43 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
243 PM CDT WED AUG 18 2010

TXZ147-182015-
FREESTONE TX-
243 PM CDT WED AUG 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL FREESTONE COUNTY

AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF FAIRFIELD...MOVING SOUTHEAST
AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE FAIRFIELD.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3157 9612 3172 9634 3185 9626 3174 9601
TIME...MOT...LOC 1943Z 301DEG 8KT 3173 9619
Special weather statement, Aug 18, 1:48 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
248 PM CDT WED AUG 18 2010

TXZ143-182015-
HAMILTON TX-
248 PM CDT WED AUG 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL HAMILTON COUNTY

AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HAMILTON...MOVING SOUTHWEST
AT 5 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...AND WIND
GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3173 9799 3162 9788 3150 9811 3150 9812
      3160 9821
TIME...MOT...LOC 1948Z 058DEG 3KT 3161 9801

42/MM
Special weather statement, Aug 18, 1:51 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
251 PM CDT WED AUG 18 2010

TXZ161-182015-
LIMESTONE TX-
251 PM CDT WED AUG 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LIMESTONE COUNTY

AT 251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF GROESBECK...MOVING SOUTHEAST
AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GROESBECK AND FORT PARKER
STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3140 9649 3157 9675 3172 9663 3160 9636
      3159 9635
TIME...MOT...LOC 1951Z 306DEG 8KT 3160 9660
Special weather statement, Aug 18, 2:02 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
302 PM CDT WED AUG 18 2010

TXZ148-182030-
ANDERSON TX-
302 PM CDT WED AUG 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  ANDERSON COUNTY

AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF PALESTINE...MOVING SOUTHEAST AT
20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ELKHART AND PALESTINE.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3152 9573 3156 9575 3157 9572 3160 9571
      3165 9572 3165 9576 3161 9576 3163 9579
      3169 9578 3168 9580 3170 9584 3202 9604
      3204 9583 3165 9527 3160 9526
TIME...MOT...LOC 2002Z 307DEG 19KT 3175 9572
Special weather statement, Aug 18, 2:13 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
313 PM CDT WED AUG 18 2010

TXZ161-182045-
LIMESTONE TX-
313 PM CDT WED AUG 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LIMESTONE COUNTY

AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES WEST OF GROESBECK...
MOVING SOUTHEAST AT 5 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE GROESBECK AND FORT PARKER
STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

LAT...LON 3153 9638 3130 9664 3154 9681 3169 9657
TIME...MOT...LOC 2013Z 315DEG 3KT 3155 9665
Special weather statement, Aug 18, 2:14 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
314 PM CDT WED AUG 18 2010

TXZ147-182045-
FREESTONE TX-
314 PM CDT WED AUG 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN FREESTONE COUNTY

AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF
FAIRFIELD...MOVING SOUTH AT 10 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE FAIRFIELD AND TEAGUE.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 3143 9623 3172 9643 3181 9617 3158 9588
TIME...MOT...LOC 2014Z 355DEG 9KT 3167 9619

The radar

The Shreveport radar (KSHV), 188 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
August 18, 2:40 PM CST
Where
Anderson County, Elkhart
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.620, -95.580

Multiple large trees were knocked down by downburst winds in Elkhart.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254923.